Tornadoes · United States · Nebraska · 2012
EF2 tornado, St Bernard, Nebraska, May 24, 2012
This EF2 tornado ran 0.8 miles across Platte County on May 24, 2012, touching down at 5:36 PM CDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 24, 2012
- Touchdown
- 5:36 PM CDT (22:36 UTC)
- Lifted
- 5:37 PM CDT (22:37 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Platte County
- Touchdown point
- 41.716, -97.603
- Lift-off point
- 41.713, -97.599
- Record number
- 1205241636-01
What the Weather Service recorded
An upper level disturbance that tracked across northern Nebraska and South Dakota during the late afternoon of May 24th caused small thunderstorm complex to track from northern Nebraska toward east central Nebraska late in the afternoon and early evening. A front had already passed through the region earlier in the day which had cleared out a lot of the moisture and instability. However, strong enough heating had allowed a partial atmospheric recovery so that by the time the storms pushed toward the region they had strengthened some. A low-topped mini-supercell thunderstorm northwest of Columbus spun up a brief tornado which destroyed a farm house near Cornlea.
A brief tornado from a low-topped mini-supercell destroyed a farm house a few miles west northwest of Cornlea. The house had it's roof lifted off which caused several walls to collapse. The family in the house had seen the tornado approach and had taken cover in the basement and were uninjured.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 06:02 UTC | 09:00 UTC | Flood Advisory | OAX |
| 22:40 UTC | 23:15 UTC | Severe Thunderstorm Warning | OAX |
| 22:55 UTC | 23:10 UTC | Tornado Warning | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:46 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 24, 3:15 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 24, 3:15 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 PM CDT THU MAY 24 2012 .DISCUSSION... TONIGHT...AFTERNOON SATELLITE IMAGERY SHOWED SEMI-COMPACT CIRCULATION CENTER MOVING ALONG NCNTRL NEBR/SRN SD BORDER DRIVING SMALL CONVECTIVE CLUSTERS INTO SAND HILLS AS OF 19Z. SHORT RANGE HIGH RESOLUTION MODEL KEPT ACTIVITY GOING THROUGH EARLY EVENING AND PUSHES IT TOWARD AND E OF MO RIVER BEFORE WEAKENING. ALTHOUGH ACTIVITY COULD WEAKEN BY OR SHORTLY AFTER 00Z...DID INCLUDE SOME MENTION NRN 2/3RDS THROUGH MID EVENING. AFTER THAT WOULD EXPECT SOME DECREASE IN CLOUDINESS REST OF THE NIGHT AND A BLEND OF COOLER NAM MILDER GFS WAS USED FOR MIN TEMPS. IF SKIES WOULD CLEAR SUBSTANTIALLY...SOME FOG COULD FORM. NONE WAS MENTIONED JUST YET HOWEVER. FOR FRIDAY AND FRIDAY NIGHT. COMBINATION OF EJECTING WEAKER ENERGY TOWARD GREAT LAKES AND STRONGER UPPER ENERGY DIGGING DOWN WEST COAST WILL BE INCREASING UPPER HEIGHTS ACROSS PLAINS. QUESTION THEN BECOMES WILL FORCING FROM RESULTING WARM ADVECTION BE ABLE TO OVERCOME INCREASING CAPPING FROM BUILDING RIDGE WITH RESPECT TO CONVECTION COVERAGE AND STRENGTH. ALSO WITH LOWER LEVEL COOL TRAPPED BELOW THIS INCREASING INSTABILITY/WARMTH ALOFT...HOW QUICKLY OR HOW MUCH WILL TEMPERATURES RECOVER IN COOL ENERLY FLOW. THINK TEMPERATURES WILL BE A STRUGGLE TO REACH WARMER MAV OUTSIDE OF FAR SOUTHERN ZONES...BUT FEEL MET MAY HAVE OVER- CORRECTED. THUS MADE LITTLE CHANGES FROM PRIOR FORECAST...CLOSE TO A GFS/NAM MOS BLEND MOST AREAS. ALSO FEEL ELEVATED INSTABILITY MAY OVERSPREAD AREA A LITTLE FASTER THAN CAP WILL. THUS REINTRODUCED SMALL POPS FAR SW LATE TONIGHT AND INCREASED THEM S TO N ON FRIDAY. SREF SUGGESTS SOME SEVERE RISK EXISTS FRIDAY INTO FRIDAY EVENING...MAINLY HAIL. WILL LEAN MORE TOWARD 12Z GFS/ECMWF FOR SATURDAY WITH WARM FRONT LIFTING NORTH ACROSS MUCH OF IF NOT ALL OF THE FORECAST AREA. 12Z NAM WAS A LITTLE DISCONCERTING AS IT DEVELOPED A WEAK SURFACE WAVE INTO SERN NEBRASKA RESTRICTING MIXING ACROSS PART OF THE NWRN ZONES AND KEEPING SURFACE TEMPS IN 70S. THUS IT APPEARS NOT A TOTAL LOCK FOR WARMING EVERYWHERE AT THIS POINT. MADE LITTLE CHANGES IN KEEPING SOME SMALL POPS IN SATURDAY AND SATURDAY NIGHT...ESPECIALLY NORTH...BUT COULD SEE PRECIP CHANCE BEING REMOVED IN FUTURE FORECASTS UNTIL STRONGER TROUGH AND APPROACHING FRONT PUSH TOWARD ERN NEBR SUNDAY AFTERNOON. DECENT THUNDERSTORM CHANCES IN ORDER THEN SUNDAY AFTERNOON INTO SUNDAY NIGHT WITH AN INCREASED SEVERE RISK. STILL LOOKS LIKE ANY ACTIVITY SHOULD PUSH EAST OF THE REGION MEMORIAL DAY WITH A DECENT DAY SHAPING UP. RATHER UNSETTLED FLOW THEN TOWARD MIDWEEK/THU WITH TIMING AND TEMPERATURE ISSUES LEADING TO A LOW CONFIDENCE MODEL BLEND FORECAST AT THIS JUNCTURE. CHERMOK && .AVIATION... 18Z TAFS FOR KOFK...KLNK AND KOMA. WILL CONTINUE TO MONITOR CLUSTER OF SHOWERS AND THUNDERSTORMS IN WESTERN AND NORTH CENTRAL NEBRASKA ASSOCIATED WITH THE MID LEVEL WAVE MOVING ACROSS NEBRASKA. OTHERWISE...THE COLD FRONT IS TO THE SOUTH OF THE TAF SITES WITH NORTHWEST FLOW AT 10 TO 15KT THIS AFTERNOON AND VFR CIGS WITH AREAS OF MVFR CIGS. ZAPOTOCNY && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, May 24, 4:35 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 435 PM CDT THU MAY 24 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 435 PM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY. SCATTERED TO ISOLATED THUNDERSTORM WILL BE MOVING EAST ACROSS THE AREA THROUGH THE EVENING. NO ORGANIZED SEVERE WEATHER IS EXPECTED. THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. THUNDERSTORMS WILL ALSO BE POSSIBLE ON FRIDAY BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT INTO MONDAY...THEN AGAIN FROM TUESDAY INTO THURSDAY. SEVERE STORMS WILL BE POSSIBLE SUNDAY INTO SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS SHOULD BE THE MAIN HAZARDS. THERE ARE SOME INDICATIONS THAT THE INGREDIENTS FOR AN OUTBREAK OF SEVERE STORMS WILL COME TOGETHER SUNDAY AFTERNOON AND SUNDAY NIGHT. HOLIDAY WEEKEND PLANS COULD BE ADVERSELY IMPACTED BY SEVERE STORMS SO LISTEN FOR UPDATED OUTLOOKS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. MILLER
In the hours before
Special weather statement, May 24, 4:42 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
442 PM CDT THU MAY 24 2012
NEZ016-017-030-031-042-242230-
BOONE NE-ANTELOPE NE-PIERCE NE-MADISON NE-PLATTE NE-
442 PM CDT THU MAY 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR BOONE...SOUTHEASTERN ANTELOPE...
SOUTHEASTERN PIERCE...MADISON AND NORTHWESTERN PLATTE COUNTIES
UNTIL 530 PM CDT...
AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM ELGIN TO 6 MILES EAST OF SPALDING...OR ALONG A LINE EXTENDING
FROM 34 MILES WEST OF NORFOLK TO 46 MILES EAST OF BURWELL...AND
MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...ALBION...BATTLE CREEK...NEWMAN GROVE...ELGIN...
PETERSBURG...HADAR...MEADOW GROVE...LINDSAY...TILDEN AND PRIMROSE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 BETWEEN MILE MARKERS 50 AND 74.
HIGHWAY 81 BETWEEN MILE MARKERS 157 AND 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4171 9829 4203 9809 4219 9737 4212 9737
4165 9765 4161 9829
TIME...MOT...LOC 2138Z 257DEG 29KT 4197 9808 4168 9825
DEESpecial weather statement, May 24, 5:26 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 526 PM CDT THU MAY 24 2012 NEZ031-032-042-043-242315- STANTON NE-COLFAX NE-MADISON NE-PLATTE NE- 526 PM CDT THU MAY 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STANTON...NORTHERN COLFAX... MADISON AND NORTH CENTRAL PLATTE COUNTIES UNTIL 615 PM CDT... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEWMAN GROVE...OR 23 MILES SOUTHWEST OF NORFOLK...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MADISON...NEWMAN GROVE...CLARKSON...LEIGH...LINDSAY...CRESTON... HUMPHREY AND CORNLEA. THIS INCLUDES HIGHWAY 81 BETWEEN MILE MARKERS 133 AND 146. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4193 9702 4166 9701 4169 9781 4187 9781 TIME...MOT...LOC 2225Z 268DEG 34KT 4178 9772 DEE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
10.6 hours before the tornado, 111 km from the path. May 24, 2012.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -551 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
- 0-3 km lapse rate
- 3.8 K/km
Omaha, NE (KOAX), 00:00Z
1.4 hours after it, 111 km from the path. May 25, 2012.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -131 J/kg
- Surface CAPE
- 441 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 7.1 K/km
The surface observations
Norfolk (OFK), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:56 UTC | 67 | 48 | 6 kt | 1001.7 | ||
| 21:56 UTC | 69 | 49 | 10° 7 kt | 1002 | ||
| 22:54 UTC | 57.2 | 51.8 | 310° 18 kt | 26 | 1003.7 | VCTS -RA |
| 22:56 UTC | 56 | 51 | 320° 19 kt | 26 | 1004.1 | VCTS RA |
| 23:09 UTC | 55.4 | 51.8 | 290° 11 kt | 22 | 1005.4 | RA BR |
| 23:16 UTC | 55.4 | 51.8 | 330° 8 kt | 18 | 1005.1 | RA BR |
| 23:24 UTC | 57.2 | 53.6 | 20° 8 kt | 1004.1 | RA BR | |
| 23:56 UTC | 58 | 52 | 40° 5 kt | 1004.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the touchdown began at 22:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:01 UTC | HAIL 0.75 | Fullerton | Nance, NE | PENNY AND DIME SIZE HAIL REPORTED BY LAW ENFORCEMENT. |
| 22:36 UTC | TORNADO | 2 Wnw Cornlea | Platte, NE | TORNADO DAMAGED A FARMSTEAD 2 MILES WEST AND 1 MILE NORTH OF CORNLEA. HOUSE HAD ROOF TAKEN OFF AND MOST OF WALLS COLLAPSED. TIME APPROXIMATE. INFORMATION MAY BE UPDATED AS ADDITIONAL DETAILS ARE RECEIVED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 24, 2012
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.